The University of Florida College of Medicine-Jacksonville is reporting that a common type of B vitamin may help your liver produce more "good" HDL cholesterol.
It's long been known that the B-vitamin, nicotinic acid (better known to many as niacin), can help maintain HDL levels because it prevents the removal of this type of cholesterol from the body.
So the less HDL that your body unnecessarily removes, the better for your lipid profile.
But now, this new study from UF suggests that the role niacin plays with HDL is greater than we thought. It turns out that niacin may actually increase the production of HDL in the liver.
Should we be dancing in the streets over the news that a common vitamin can be such a help to our cholesterol profile?
As you may know, I've been cautioning people about the dangers of using niacin for years now.
I want to make sure readers of this site know all about the serious nature of niacin side effects that can occur from high dosage usage. (Niacin has only been shown to help cholesterol levels in large doses.)
I'm surprised and encouraged that even the news release from the University of Florida mentions these adverse effects, albeit briefly.
Here's a snippet:
“We have hoped for a long time that we would develop a medicine to raise the good cholesterol. Unfortunately many people do not tolerate the side effect of the drug nicotinic acid”
– Dr. Stewart G. Albert, professor of internal medicine at the St. Louis University School of Medicine
Anyone else find it interesting that he called nicotinic acid a drug?
But to me, the bigger question is this…
Why get so excited about creating a medicine to raise good cholesterol with fewer risks than niacin … when there are natural, healthy alternatives with no side effects whatsoever?
Isn't that the same logic that led to the creation of Niaspan? (Niaspan is an extended release version of niacin.)
Of course, it's common knowledge now that the extended release version is more stressful and harmful to your liver and kidneys than the regular, immediate release form.
The list of Niaspan side effects is long and scary to be sure.
Are we headed down the same path again?
I sure hope not.